Subscribe to RSS
Reversible pitch perception shift caused by trimipramine
Pitch perception shift has occasionally been described during treatment with carbamazepine. Its mechanism is still unknown. Here we present the case of an absolute pitch possessor who, upon administration of trimipramine, experienced a significant change in his pitch perception. The patient, a 41-year-old piano teacher with a major depressive episode, had been treated with sertralin 100mg for four weeks. Several days after initiation of additional treatment with trimipramine up to 250mg for sleep disturbance he complained that sounds seemed to have a lower pitch (by a semitone) than he remembered. Serum levels of trimipramine were within the therapeutical range (125µg/l). When trimipramine was tapered off to 100mg, his pitch perception shift disappeared. To the best of our knowledge, there have been no reports of pitch perception shift under treatment with tricyclic antidepressants in the literature so far. Possibly, the chemical similarity of carbamazepine and trimipramine as dibenzazepine derivatives may account for this rare side-effect seen with both substances.
(1,2,3) ... when the pitch perception shift occurred. After changement from sertralin to venlafaxin due to persistency of depressive symptoms, remission was achieved but the pitch perception shift remained. When trimipramine was tapered off to 100mg, also his shift of pitch perception disappeared. ...
1. Kobayashi, T. et al. Psychiatry Clin Neurosci 55 (2001) 415–417
2. Miyaoka, T. et al. Clin Neuropharmacol 23 (2000) 219–221
3. Chaloupka, V. et al. J Acoust Soc Am 96 (1994) 145–149